Alert archive / Minnesota / Special Weather Statements in 2024

Special Weather Statement, NWS Twin Cities, MN

June 4, 2024Carver County, Sherburne County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 4, 2024, 5:13 PM CDT for Carver County, Sherburne County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2024, 5:13 PM CDT (22:13 UTC)
Expired
Jun 4, 2024, 6:00 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Hail
0.50 in
Wind
40

Counties Carver County, MN, Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 18 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WWUS83 KMPX 042213
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
513 PM CDT Tue Jun 4 2024
 
MNZ051-059-060-067>069-076-042300-
Le Sueur MN-Hennepin MN-Sherburne MN-Carver MN-Sibley MN-Scott MN-
Wright MN-
513 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN HENNEPIN...CENTRAL
WRIGHT...WESTERN LE SUEUR...EASTERN SIBLEY...WESTERN SCOTT...EASTERN
SHERBURNE AND CARVER COUNTIES THROUGH 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Monticello to St. Peter. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Buffalo, Shakopee, Chaska, Elk River, Chanhassen, St. Michael,
Otsego, Monticello, Waconia, Big Lake, Mound, and Rogers.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 187 and 205.
 U.S. Highway 10 in Minnesota between mile markers 195 and 216.
 U.S. Highway 12 between mile markers 132 and 140.
 U.S. Highway 169 between mile markers 75 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and east central Minnesota.

&&

LAT...LON 4424 9395 4539 9392 4556 9367 4556 9353
      4461 9354
TIME...MOT...LOC 2213Z 217DEG 35KT 4531 9387 4433 9395 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 4, 3:07 PM CDT, 2 hours 6 minutes earlier. Its key messages:

  • Strong to severe thunderstorms move east across the area through this evening. Small hail, isolated damaging wind gusts, & a tornado or two are all possible.
  • Widespread rainfall amounts of 0.5-1" are expected with the storms tonight. Localized amounts closer to 2" could exacerbate ongoing flooding.
  • Scattered showers & thunderstorms tomorrow afternoon. Small hail & gusty winds are likely with the strongest storms.
Area forecast discussion, Jun 4, 3:07 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Tue Jun 4 2024

.KEY MESSAGES...

- Strong to severe thunderstorms move east across the area
  through this evening. Small hail, isolated damaging wind gusts,
  & a tornado or two are all possible.

- Widespread rainfall amounts of 0.5-1" are expected with the
  storms tonight. Localized amounts closer to 2" could
  exacerbate ongoing flooding.

- Scattered showers & thunderstorms tomorrow afternoon. Small
  hail & gusty winds are likely with the strongest storms.

&&

.DISCUSSION...
Issued at 235 PM CDT Tue Jun 4 2024

Thunderstorms have developed on schedule across western
Minnesota, & will continue to move eastwards across Minnesota &
into Wisconsin through tonight. Instability continues to build
ahead of the front, with temperatures in the mid 80s & dew
points in the mid to upper 60s generating 1500-2000 J/kg of
MLCAPE. Instability may even increase a bit more towards this
evening as the thunderstorms approach eastern Minnesota &
western Wisconsin. Deep shear remains the limiting factor, with
the strongest forcing aloft & deep shear with this system
remaining behind the cod front. Deep shear values along the
front are only in the 20-30 kt range & oriented unidirectionally
along the front, which has caused any stronger cells to quickly
become disrupted & form a messy line of convection. As a result,
thunderstorms will likely remain sub-severe for the next hour
or two, but we may still see an increase in intensity as they
enter the more unstable environment across eastern Minnesota &
western Wisconsin. The main threat into this evening will
continue to be marginally severe hail & isolated damaging wind
gusts, but fairly high values of low-level CAPE & vorticity mean
a tornado or two can't be ruled out if any cells are able to
remain semi-discrete. Cell-interactions within the line may
also generate enough local low-level shear & helicity to
generate a QLCS-type tornado or pockets of stronger wind within
the line. Brief heavy rain is likely with the strongest
convection along the line, but its narrow dimensions &
progressive nature should limit rainfall amounts to 0.5-1"
across the area. Locally higher amounts are still expected
wherever isolated cells are able to form ahead of the main
line, & rainfall amounts could approach 2" across these areas.
These locally higher amounts could exacerbate flooding in
sensitive areas from the heavy rain over the weekend, but
otherwise we're not expected much in the way of flash flooding
from this event.

The thunderstorms will move clear of eastern Minnesota this
evening & western Wisconsin overnight with skies clearing out in
their wake. Very strong northwest flow & colder temperature
aloft move over the region tomorrow. While cooler & drier air
behind the front will limit surface instability, cyclonic flow &
the cooler temperatures aloft will create a classic "cold core"
setup for convection tomorrow afternoon. Widespread diurnally-
driven showers and thunderstorms are expected to develop
tomorrow afternoon, primarily along and north of I-94. While the
instability will be low, deep shear of 30-40 kts will be plenty
sufficient for the small hail and gusty winds with the
strongest storms. A lone funnel cloud or two would not be a
surprise as well. These showers and thunderstorms will wane
after sunset, with 0.1-0.25" of rain expected with any storms.

The northwest flow regime continues through the weekend, with
isolated diurnally-driven showers possible during the
afternoon, but otherwise mainly dry conditions. Models depict a
shortwave moving through the region sometime during the
Saturday-Sunday timeframe which could result in some more
widespread light rain. Temperatures will be cooler as well
through the weekend with high temperatures generally in the
upper 60s to low 70s through Sunday. Looking ahead, broad but
fairly modest ridging aloft builds over the central CONUS,
which will lead to warmer temperatures and generally dry
conditions through the end of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1218 PM CDT Tue Jun 4 2024

Compared to the 12z TAF, the 18z is very similar with slight
differences in timing of incoming showers and storms being the
main highlight. CAM guidance has generally slowed the onset of
stronger thunders 30 to 60 minutes later than the previous
forecast, thus many FM groups have been pushed back slightly.
Otherwise we remain on track to see a period of SHRA into TSRA
beginning 20-21z at AXN and spreading eastwards through the rest
of the sites by 00z, with activity ending by 03-04z. As the
showers and storms move through, expect a quick wind switch from
the current 150-180 over to 300-330 before a slower shift closer
to 240-270 by period's end. Speeds decrease behind the front
generally below 10kts, before showers and storms arrive expect
some gusts up to 20-25kts.

KMSP...The timing of TSRA is the main concern, with an
approximate start time from 2230-2300z with a 2-3 hour window
it weakens into lingering SHRA. The 21z AMD will continue to
refine the timing as we should have a solid idea of the start
time of the event.

/OUTLOOK FOR KMSP/
THU...VFR. Wind NW 15-20G30-35kts.
FRI...VFR. Wind NW 10-15G20-25kts.
SAT...VFR. Wind NW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...ETA
AVIATION...TDH
Hazardous weather outlook, Jun 4, 2:10 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
210 PM CDT Tue Jun 4 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
210 PM CDT Tue Jun 4 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

A line of showers and thunderstorms will move across Minnesota &
Wisconsin this afternoon through this evening. The strongest
storms may produce damaging winds, hail, and heavy rain. A tornado
or two can not be ruled out as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Flooding along area rivers will increase through the week as
heavy rain over the last few days continues to work through
streams & tributaries into the main stem rivers.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Local storm report, Jun 4, 4:31 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
431 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     Tstm Wnd Dmg     7 N Hutchinson          44.99N 94.37W
06/04/2024                   Meeker             MN   Law Enforcement

            *** 1 INJ ***
            Relayed report from sheriffs office of a
            shed with roof blown off and sides
            collapsed.

&&

CTG
Local storm report, Jun 4, 4:39 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
439 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Tstm Wnd Dmg     7 N Hutchinson          44.99N 94.37W
06/04/2024                   Meeker             MN   Law Enforcement

            *** 1 INJ ***
            Corrects previous tstm wnd dmg report from 7
            N Hutchinson. Relayed report from sheriffs
            office of a shed with roof blown off and
            sides collapsed.

&&

CTG
Special weather statement, Jun 4, 4:53 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
453 PM CDT Tue Jun 4 2024

MNZ052-053-061-042230-
Anoka MN-Isanti MN-Chisago MN-
453 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHISAGO...
NORTHEASTERN ANOKA AND SOUTHEASTERN ISANTI COUNTIES THROUGH 530 PM
CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lino Lakes, or 16 miles north of Minneapolis, moving north at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blaine, Shoreview, Lino Lakes, Forest Lake, Ham Lake, East Bethel,
North Branch, Chisago City, Stacy, Wyoming, Circle Pines, and
Centerville.

This includes the following highways...
 Interstate 35 between mile markers 133 and 146.
 U.S. Highway 8 in Minnesota near mile marker 2.
 U.S. Highway 61 between mile markers 163 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Minnesota.

&&

LAT...LON 4554 9313 4543 9287 4529 9297 4529 9302
      4523 9302 4512 9310 4512 9316 4514 9324
TIME...MOT...LOC 2153Z 199DEG 34KT 4519 9314

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPC
Special weather statement, Jun 4, 4:57 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
457 PM CDT Tue Jun 4 2024

WIZ016-042230-
Rusk WI-
457 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN RUSK COUNTY THROUGH 530
PM CDT...

At 457 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Winter to Weyerhaeuser.
Movement was north at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bruce and Weyerhaeuser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4531 9143 4560 9155 4563 9154 4564 9141
      4564 9094 4563 9094
TIME...MOT...LOC 2157Z 174DEG 30KT 4573 9092 4542 9139

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JPC
Local storm report, Jun 4, 5:07 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
507 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Dmg     1 NNW Circle Pines      45.16N 93.16W
06/04/2024                   Anoka              MN   Trained Spotter

            14 inch diameter tree down, signs down at
            Lexington Ave and Pheasant Ridge Dr.

&&
Special weather statement, Jun 4, 5:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
513 PM CDT Tue Jun 4 2024

MNZ051-059-060-067>069-076-042300-
Le Sueur MN-Hennepin MN-Sherburne MN-Carver MN-Sibley MN-Scott MN-
Wright MN-
513 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN HENNEPIN...CENTRAL
WRIGHT...WESTERN LE SUEUR...EASTERN SIBLEY...WESTERN SCOTT...EASTERN
SHERBURNE AND CARVER COUNTIES THROUGH 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Monticello to St. Peter. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Buffalo, Shakopee, Chaska, Elk River, Chanhassen, St. Michael,
Otsego, Monticello, Waconia, Big Lake, Mound, and Rogers.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 187 and 205.
 U.S. Highway 10 in Minnesota between mile markers 195 and 216.
 U.S. Highway 12 between mile markers 132 and 140.
 U.S. Highway 169 between mile markers 75 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and east central Minnesota.

&&

LAT...LON 4424 9395 4539 9392 4556 9367 4556 9353
      4461 9354
TIME...MOT...LOC 2213Z 217DEG 35KT 4531 9387 4433 9395

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:20 PM CDTSpecial Weather StatementMPXKandiyohi40 min
Jun 4, 1:40 PM CDTSpecial Weather StatementMPXChippewa20 min
Jun 4, 2:00 PM CDTSpecial Weather StatementMPXKandiyohi45 min
Jun 4, 2:09 PM CDTSpecial Weather StatementMPXTodd36 min
Jun 4, 2:43 PM CDTSpecial Weather StatementMPXStearns47 min
Jun 4, 3:17 PM CDTSpecial Weather StatementMPXRedwood28 min
Jun 4, 3:29 PM CDTSpecial Weather StatementMPXMcLeod46 min
Jun 4, 3:55 PM CDTSpecial Weather StatementMPXNicollet, Sibley20 min
Jun 4, 4:19 PM CDTSpecial Weather StatementMPXBlue Earth, McLeod, Nicollet, Sibley, Wright41 min
Jun 4, 4:41 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright34 min
Jun 4, 4:53 PM CDTSpecial Weather StatementMPXAnoka37 min
Jun 4, 5:23 PM CDTSpecial Weather StatementMPXRice37 min
Jun 4, 5:28 PM CDTSpecial Weather StatementMPXAnoka, Chisago47 min
Jun 4, 5:32 PM CDTSpecial Weather StatementMPXFreeborn28 min
Jun 4, 5:35 PM CDTSpecial Weather StatementMPXRamsey25 min
Jun 4, 5:55 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey35 min
Jun 4, 6:29 PM CDTSpecial Weather StatementMPXWashington31 min
Jun 4, 6:33 PM CDTSpecial Weather StatementMPXWashington27 min
Jun 4, 2:58 PM CDTSpecial Weather StatementMPXPierce32 min
Jun 4, 4:57 PM CDTSpecial Weather StatementMPXRusk33 min
Jun 4, 6:57 PM CDTSpecial Weather StatementMPXSaint Croix33 min
Jun 4, 6:58 PM CDTSpecial Weather StatementMPXPolk32 min

Nearby

Special Weather Statements in Minnesota, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.